Hail, Monroe
- When
- August 2, 5:10 PM EST
- Where
- Monroe County, 1.48 mi SSE of Bossardsville
- Measured
- 0.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 40.910, -75.270
Penny size hail was reported in Hamilton Township.
A slow moving cold front located in central Pennsylvania around sunrise on the 2nd helped trigger strong to severe thunderstorms over Eastern Pennsylvania during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving cold front located in central Pennsylvania around sunrise on the 2nd helped trigger strong to severe thunderstorms over Eastern Pennsylvania during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 1:44 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 244 PM EDT SAT AUG 2 2008 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION AND OFF THE COAST THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST SUNDAY AND MONDAY AND THEN MOVE OFF THE COAST TUESDAY. ANOTHER COLD FRONT IS FORECAST TO MOVE THROUGH FROM THE WEST WEDNESDAY NIGHT OR EARLY THURSDAY FOLLOWED BY HIGH PRESSURE FOR FRIDAY AND NEXT SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... SCATTERED SHOWERS AND TSTMS ASSOCIATED WITH THE COLD FRONT MOVING THROUGH THE REGION SHOULD MOVE OFF THE THE EAST BY MIDNIGHT. SKIES WILL THEN CLEAR, BUT SINCE THE GRADIENT WITH THE NEW HIGH IS WEAK, WINDS WILL BE LIGHT AND SINCE WE MANY AREAS HAD SHOWERS OR TSTMS TODAY, THIS ADDED MOISTURE SHOULD ALLOW PATCHY FOG TO FORM. ALSO, SINCE THERE IS ONLY A WEAK PUSH OF THE DRIER COOLER AIR FROM THE NW, TEMPS WILL DROP MAINLY DUE TO THE CLEAR SKIES AND ANY SIGNIFICANT DROP IN THE DEWPOINTS WILL BE DELAYED UNTIL SUNDAY. MAV MINS LOOK OK. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... SUNSHINE WILL ALLOW DRY AIR FROM ALOFT TO MIX DOWN AS A NW FLOW DEVELOPS. THE AIRMASS IS DRY AND ONLY SOME SCATTERED AFTERNOON CU ARE ANTICIPATED. IT SHOULD BE GORGEOUS WITH THE PLEASANTLY WARM TEMPS AND DECREASED HUMIDITY. MAV TEMPS LOOK A BIT HIGH BASED ON 1000-850 THICKNESSES AND THE MET LOOK BETTER SO I LEANED TO THEM. SUNDAY NIGHT AND MONDAY ALSO LOOK DRY WITH MOSTLY CLEAR SKIES AND DECREASED HUMIDITY AS THE HIGH MOVES ACROSS THE REGION AND NW FLOW, ESP DURING THE DAYTIME HOURS CONTINUES TO MIX DRY AIR DOWN FROM ALOFT. MONDAY NIGHT SHOULD BE A BIT WARMER THAN SUNDAY NIGHT AS THE AIRMASS MODIFIES SLOWLY WARMER. && .LONG TERM /TUESDAY THROUGH SATURDAY/... HPC GRIDS WERE GENERALLY ACCEPTED, AND THEY LOOK REASONABLY CLOSE TO THE ECMWF SOLUTION. THE HIGH MOVES OFF THE COAST TUESDAY ALLOWING A RETURN FLOW AND WARMER TEMPS AND A SLOW INCREASE IN HUMIDITY TUESDAY. IT LOOKS DRY TUESDAY WITH LOTS OF SUNSHINE. WEDNESDAY LOOKS VERY WARM AND HUMID WITH THE POSSIBLITY OF SHOWERS AND TSTMS AS A COLD FRONT DROPS DOWN FROM THE NW AND THE UPPER TROUGH STARTS TO MOVE SE OVER THE REGION ONCE AGAIN. THURSDAY, FRIDAY AND NEXT SATURDAY SHOULD SEE A RETURN TO LESS HUMID WEATHER WITH GENERALLY DRY CONDITIONS. HOWEVER, THE UPPER TROUGH COULD ALLOW A SHOWER OR TSTM TO FORM EACH AFTN IN RESPONSE TO ANY SHORT WAVES ALOFT COMBINED WITH DAYTIME HEATING. THE GOOD NEWS IS THAT TEMPERATURES LOOK TO STAY AT OR A BIT BELOW NORMAL FOR THE END OF THE WEEK AND SATURDAY. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THE THREAT OF THUNDERSTORMS WILL PERSIST THROUGHOUT THE AFTERNOON AS A FRONTAL BOUNDARY CONTINUES TO PUSH EAST THROUGH SOUTHEAST PA AND ADJACENT AREAS OF NJ/DE/MD. AS OF 1730Z, THERE WAS VERY LITTLE THUNDERSTORM ACTIVITY OVER/NEAR THE TAF SITES BUT WITH VERY UNSTABLE AIR STILL OVER THE REGION, HAVE KEPT +TSRA IN A TEMPO GROUP UNTIL ABOUT 22Z. AS THE FRONT PUSHES EAST, VFR CONDITIONS THEN EXPECTED INTO A GOOD PORTION OF THE OVERNIGHT HOURS. WITH LIGHT WINDS BETWEEN 09Z AND 13Z, SOME PATCHY FOG IS POSSIBLE, SO A SLIGHT VSBY RESTRICTION WAS ADDED DURING THESE HOURS. VFR CONDITIONS THEN EXPECTED THROUGH SUNDAY AS A NORTHWEST FLOW DEVELOPS OVER THE REGION. NO SIGNIFICANT WEATHER IS EXPECTED THROUGH TUESDAY. THE NEXT COLD FRONT LOOKS TO MOVE THROUGH WEDNESDAY INTO THURSDAY WITH THE POSSIBILITY OF SOME SHOWER AND THUNDERSTORM ACTIVITY. && .MARINE... A COLD FRONT APPROACHING FROM THE WEST WILL CROSS THE FORECAST WATERS DURING THE EVENING/OVERNIGHT HOURS. WHILE THERE COULD BE SOME BRIEF THUNDERSTORM WIND GUSTS ASSOCIATED WITH THE FRONTAL PASSAGE, ANY GUSTS THAT DO OCCUR ARE NOT EXPECTED TO BE OF LONG ENOUGH DURATION FOR A SCA, SO NONE WILL BE ISSUED. AS WEAK HIGH PRESSURE BUILDS IN FOR SUNDAY INTO TUESDAY, WIND AND SEAS ON THE MARINE WATERS ARE EXPECTED TO BE UNEVENTFUL. AS ANOTHER COLD FRONT MOVES THROUGH LATE WEDNESDAY OR EARLY THURSDAY, WINDS MAY PICK UP FOR A BRIEF PERIOD, BUT SEAS ARE EXPECTED TO REMAIN BELOW 5 FT ON THE OCEAN, AND IN THE 1 TO 3 FT RANGE ON THE DELAWARE BAY. .TIDES... THE HIGHEST OF TODAY/S HIGH TIDES WILL OCCUR THIS EVENING ALONG THE OCEAN BETWEEN 8 AND 10 PM. THE ASTRONOMICAL TIDES ARE RUNNING A LITTLE HIGH RIGHT NOW COURTESY OF YESTERDAY/S NEW MOON. THERE COULD BE SOME MINOR FLOODING IN THE NORMAL SPOTS THIS EVENING, BUT NO PROBLEMS ARE ANTICIPATED. THE NEXT HIGH TIDE ALONG THE COAST OCCURS SUNDAY MORNING BETWEEN 9 AND 11 AM. SUNDAY MORNING/S ASTRONOMICAL TIDES WILL LOWER THAN THIS EVENING/S, AND NO PROBLEMS ARE ANTICIPATED AT THAT TIME EITHER. BOTTOM LINE...TIDES WILL BE RUNNING HIGH...BUT NO PROBLEMS ARE ANTICIPATED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...STAUBER NEAR TERM...STAUBER SHORT TERM...STAUBER LONG TERM...STAUBER AVIATION...MIKETTA MARINE...MIKETTA TIDES...MIKETTA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1058 AM EDT SAT AUG 2 2008 PAZ054-055-031500- CARBON-MONROE- 1058 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS, HEAVY RAINFALL, FREQUENT LIGHTNING AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062- 067>071-031500- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY- BUCKS-DELAWARE-PHILADELPHIA- 1058 AM EDT SAT AUG 2 2008 ...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ430-431-450>455-031500- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1058 AM EDT SAT AUG 2 2008 ...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 425 PM EDT SAT AUG 2 2008 MDZ008-012-015-020-022130- CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNES MD- 425 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...CECIL...KENT AND QUEEN ANNES COUNTIES... AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES SOUTHWEST OF ELKTON...MOVING SOUTHEAST AT 26 MPH. THE THUNDERSTORM WILL BE NEAR NEWTOWN AROUND 430 PM... BETTERTON AROUND 445 PM...GALENA...KENNEDYVILLE AROUND 500 PM... MASSEY AND MILLINGTON AROUND 515 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGE...AND ALTHOUGH IT HAD WEAKENED SINCE 415 PM EDT...IT STILL HAS THE POTENTIAL TO STRENGTHEN AGAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SATURDAY EVENING FOR DELAWARE AND NORTHEASTERN MARYLAND AND NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA. MPD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WILLINGBORO 40.03N 74.89W
08/02/2008 E0.25 INCH BURLINGTON NJ PUBLIC
PEA SIZE HAIL REPORTED IN WILLINGBORO.
0445 PM HAIL MOUNT HOLLY SPRINGS 39.99N 74.79W
08/02/2008 M0.75 INCH BURLINGTON NJ NWS EMPLOYEE
PENNY SIZE HAIL AT WFO PHI OFFICE.
&&
ROBERTSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 PM EDT SAT AUG 2 2008 NJZ019-020-026-027-022330- COASTAL OCEAN NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ- SOUTHEASTERN BURLINGTON NJ- 525 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON AND OCEAN COUNTIES... AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTER OF STRONG THUNDERSTORM IN EASTERN BURLINGTON...AND OCEAN COUNTIES...MOVING EAST AT 18 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. ROBERTSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 PM EDT SAT AUG 2 2008 DEZ002-003-MDZ012-015-019-020-022230- CAROLINE MD-INLAND SUSSEX DE-KENT MD-KENT DE-QUEEN ANNES MD- TALBOT MD- 532 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT MARYLAND... KENT DELAWARE...QUEEN ANNES...SUSSEX AND TALBOT COUNTIES... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COMPLEX OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES NORTHEAST OF CENTERVILLE...MOVING SOUTHEAST AT 32 MPH. THE THUNDERSTORMS WILL BE NEAR HOPE...OAKLAND AROUND 545 PM...GREENSBORO...GOLDSBORO AROUND 600 PM...FARMINGTON AND HARRINGTON AROUND 615 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. THESE STORMS HAD WEAKENED...BUT THE POTENTIAL EXISTS FOR THEM TO STRENGTHEN AGAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SATURDAY EVENING FOR DELAWARE AND NORTHEASTERN MARYLAND AND NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA. MPD
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540 PM EDT SAT AUG 2 2008 DEZ002-003-MDZ012-015-019-020-022230- CAROLINE MD-INLAND SUSSEX DE-KENT MD-KENT DE-QUEEN ANNES MD- TALBOT MD- 540 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...KENT MARYLAND... KENT DELAWARE...QUEEN ANNES...SUSSEX AND TALBOT COUNTIES... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COMPLEX OF STRONG THUNDERSTORMS CENTERED ABOUT 5 MILES NORTHEAST OF CENTERVILLE...MOVING SOUTHEAST AT 32 MPH. THE THUNDERSTORMS WILL BE NEAR HOPE...OAKLAND AROUND 545 PM...GREENSBORO...GOLDSBORO AROUND 600 PM...FARMINGTON AND HARRINGTON AROUND 615 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. THESE STORMS HAD WEAKENED...BUT THE POTENTIAL EXISTS FOR THEM TO STRENGTHEN AGAIN. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 800 PM SATURDAY EVENING FOR DELAWARE AND NORTHEASTERN MARYLAND AND NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA. MPD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
609 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 2 S ROCK HALL 39.11N 76.24W
08/02/2008 KENT MD EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN TOLCHESTER BEACH.
0506 PM TSTM WND GST 2 S ROCK HALL 39.11N 76.24W
08/02/2008 M69.00 MPH KENT MD BUOY
57 KNOT WIND GUST REPORTED AT TOLCHESTER BEACH TIDAL
GAUGE...60 KNOT MAX WIND GUST.
0535 PM HAIL ALBRIGHTSVILLE 41.01N 75.60W
08/02/2008 E0.25 INCH CARBON PA TRAINED SPOTTER
PEA SIZE HAIL IN ALBRIGHTSVILLE.
&&
ROBERTSONThe Philadelphia radar (KDIX), 129 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
2 hail. Local standard time, as filed.
Penny size hail was reported in Hamilton Township.
Penny size hail was reported in Lower Mount Bethel Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132960, 132961.